Opiate Drugs, Overdose, and Brain Damage

Opiate Drugs, Overdose, and Brain Damage

The Under-Reported Facts About Brain Damage Caused By Opiate Drugs

In the midst of the opiate drugs epidemic, we hear all about the number of people who use drugs, as well as the number of people who overdose and die. How about the people who don’t die as a result of their overdose, but suffered significant brain damage and other impairments? It happens more than one may think.

Hypoxic Brain Injury is caused by a lack of oxygen to the brain. In an overdose, the person usually slowly stops breathing – cutting off oxygen to the brain. Other causes of brain hypoxia can be drowning, choking, suffocating, and cardiac arrest. In all of these situations, including overdose, the brain is depleted of oxygen, and the longer that happens, usually the worse the outcome.

Brain Damage Happens Fast

Many people who die of an overdose from opiate drugs do so when they are alone. No one is able to get there in time to revive them. There is an overdose reversal drug available called Narcan (naloxone) which can temporarily reverse the effects of an opiate overdose. It is administered via an injection, and if done in time, it can save a person’s life.

While still controversial, most emergency personnel now carry Narcan, and it is even available over the counter in some states. However, if not done in time, the person is at risk for brain damage or death.

Symptoms that brain damage is starting to occur can vary from mild to severe.

Brain Damage Caused By Opiate Drugs:

Mild symptoms:

  • Memory loss
  • Lack of motor skills
  • Nodding out or falling asleep
  • Unable to carry a conversation or rationalize

Severe symptoms:

  • Seizure
  • Slowing down or stopped breath
  • Asleep without the ability to wake the person
  • Foaming at the mouth
  • Turning blue
  • Brain damage
  • Death

When brain hypoxia occurs, it is a medical emergency. The sooner the person can get care, the less their chances of suffering from irreversible damage. Unfortunately, this isn’t always the case with overdoses from opiate drugs, and it is a very real and underreported consequence.

It only takes about 3 to 5 minutes with a lack of oxygen for the brain to start to deteriorate. People who have had an overdose usually will suffer damage to the brain that includes:

  • Short and long-term memory loss
  • Loss of hearing
  • Vision loss
  • The inability to speak or write clearly
  • Mental deterioration
  • Depression
  • Loss over the control of basic motor skills
  • Vegetative State and coma
  • Death

Using opiate drugs of any kind is not to be taken lightly because the consequences are very real. If you are already addicted to them and trying to kick the habit, seek help as soon as possible to avoid brain injury and death.

Related Blog Posts

We are here to support you during your time of need and help you make the best decision for yourself or your loved one. Click below to speak to a member of our staff directly.

Menu